Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 16, NWS Brownsville, TX

August 22, 2008Starr County, Zapata County, Texas

NWS Brownsville, TX issued this flash flood warning at Aug 22, 2008, 7:56 PM CDT for Starr County, Zapata County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2008, 7:56 PM CDT (00:56 UTC)
Expired
Aug 22, 2008, 10:00 PM CDT
In force
2 hr
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

Counties Starr County, TX, Zapata County, TX

The radar

The Brownsville radar (KBRO), 173 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 9:26 PM CDTFLASH FLOODRoma, TXPOLICE DEPARTMENT REPORTED NUMEROUS STREETS FLOODED IN ROMA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 90 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 0.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2008-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2879 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2008-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2879 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 230056
FFWBRO
TXC427-505-230300-
/O.NEW.KBRO.FF.W.0016.080823T0056Z-080823T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
756 PM CDT FRI AUG 22 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN ZAPATA COUNTY IN DEEP SOUTH TEXAS.
  WESTERN STARR COUNTY IN DEEP SOUTH TEXAS.

  LOCATIONS AFFECTED INCLUDE...
  VIBORAS.
  ROSITA.
  ROMA.
  RIO GRANDE CITY.
  FALCON DAM.
  EL SAUZ.
  FALCON.
  ZAPATA.


* UNTIL 1000 PM CDT

* HEAVY THUNDERSTORMS CONTINUE TO DRIFT NORTHWARD THROUGH WESTERN 
STARR AND SOUTHERN ZAPATA COUNTIES. RAINFALL RATES FROM THESE STORMS 
REMAINS IN THE 2 TO 3 INCH RANGE. THESE STORMS ARE EXPECTED TO 
CONTINUE TO DEVELOP AND MOVE INTO THE REGION DURING THE NEXT 2 
HOURS...AGGRAVATING ALREADY SATURATED CONDITIONS.

STREET FLOODING HAS BEEN REPORTED IN THE CITY OF ZAPATA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS TO RISE.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2692 9897 2679 9896 2679 9872 2627 9870
      2630 9877 2632 9876 2633 9880 2637 9882
      2636 9891 2639 9894 2638 9897 2640 9899
      2640 9908 2642 9911 2650 9911 2654 9918
      2673 9922 2685 9929 2688 9933 2691 9933

$$

64
1 follow-up statement
000 
WGUS74 KBRO 230158
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
858 PM CDT FRI AUG 22 2008

TXC427-505-230300-
/O.CON.KBRO.FF.W.0016.000000T0000Z-080823T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ZAPATA-STARR-
858 PM CDT FRI AUG 22 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN STARR AND
SOUTHERN ZAPATA COUNTIES UNTIL 1000 PM CDT...

LOCATIONS AFFECTED INCLUDE...
  VIBORAS.
  ROSITA.
  ROMA.
  RIO GRANDE CITY.
  FALCON DAM.
  EL SAUZ.
  FALCON.
  ZAPATA.


AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAINFALL RATES OF TWO TO THREE INCHES PER HOUR FROM A THUNDERSTORM 
OVER THE WARNED AREA...ESPECIALLY IN THE ROMA AREA.

WIDESPREAD FLOODING IS OCCURRING...OR WILL OCCUR...IN THE WARNED
AREA. NUMEROUS ROADS WILL BE CLOSED...AND HOMES...ESPECIALLY IN LOW
LYING AREAS...WILL BECOME INUNDATED. MOVE TO HIGHER GROUND
IMMEDIATELY

THIS IS A LIFE THREATENING FLOOD MOST FLOOD DEATHS OCCUR IN
AUTOMOBILES. DO NOT CROSS FLOODED ROADWAYS OR STREAMS. IF NEARING A
FLOOD AREA...TURN AROUND AND DRIVE TO HIGHER TERRAIN.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN


&&

LAT...LON 2692 9897 2679 9896 2679 9872 2627 9870
      2630 9877 2632 9876 2633 9880 2637 9882
      2636 9891 2639 9894 2638 9897 2640 9899
      2640 9908 2642 9911 2650 9911 2654 9918
      2673 9922 2685 9929 2688 9933 2691 9933

$$

64

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 4:50 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 22, 4:50 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
450 PM CDT FRI AUG 22 2008

.DISCUSSION...HAVE ISSUED AN FFA FOR THE WESTERN FOUR COUNTIES DUE
TO THE CURRENT AREAS OF CONV COVERGING OVER THE REGION. NO OTHER
ADJUSTMENTS MADE TO THE CURRENT FORECAST PACKAGE.
&&

.PREV DISCUSSION... /ISSUED 105 PM CDT FRI AUG 22 2008/

DISCUSSION...RAPID SHRA/TSRA DEVELOPMENT CONTINUES GENERALLY ALONG
A LINE FROM THOMPSONVILLE...IN JIM HOGG COUNTY...TO ENCINO TO PORT
MANSFIELD. ALSO...TSTMS HAVE DEVELOPED OVER THE BRO/SPI AIRPORT.
AFTER ANALYSIS OF CURRENT MDL DATA...CURRENT RADAR AND SATELLITE
IMAGES...MANUAL PROGS FROM HPC...AND CRP SOLUTION TO SYNOPTIC
SITUATION...HAVE INCREASED POPS AND QPF TO MARRY WITH CRP FCST AND
ISSUED A SIMILAR SPS TO HEIGHTEN FLOOD THREAT. MVMT OF UPPER LOW NOW
WEST OF THE TX BIG BEND IN ADJ MEXICO WILL BE THE MAIN INFLUENCE ON
WHERE HVY RAINFALL DEVELOPS. ATTM...MDLS ARE SHUNTING ITS INFLUENCE
A BIT WEST...BUT GENEROUS CONVECTION IS STILL BEING EXPERIENCED FAR
FROM ITS CENTRAL LOCATION. BRO U/A AT 12Z SHOWED NO CAP WITH 2.26
INCHES OF PWATS...48 TTS AND -8.5 LIS IN 5.1K J/KG OF CAPE. HAVE
SKEWED TO CRP GRIDS WITH SPS MENTIONING THE POSSIBILITY OF FLOODING
TNGT AND SATURDAY.

MARINE...BUOY 42020 REPORTED SOUTHEAST WINDS 8 TO 10 KNOTS WITH
SEAS 3.3 FEET WITH A 5 SECOND PERIOD. WEAK SURFACE LOW PRESSURE WILL
PERSIST OVER THE WESTERN GULF OF MEXICO THROUGH THE NEXT SEVERAL
DAYS. THIS PATTERN WILL PRODUCE LIGHT TO MODERATE WINDS AND LOW TO
MODERATE SEAS ALONG THE LOWER TEXAS COAST TODAY THROUGH EARLY NEXT
WEEK. ISOLATED TO SCATTERED SHOWERS OR THUNDERSTORMS ARE POSSIBLE
OVER THE AREA FOR THE NEXT FEW DAYS.

AVIATION...VFR CONDITIONS WILL PREVAIL OVER THE REGIONAL AIRPORTS
WITH TEMPO MVFR CIGS/VSBYS IN ANY SHOWERS/THUNDERSTORMS FOR THE NEXT
24 HOURS.  LIGHT TO MODERATE SOUTHEAST WINDS WILL BE THE RULE
THROUGH SATURDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  77  89  77  90 /  30  50  30  30
BROWNSVILLE          76  90  76  93 /  40  60  30  30
HARLINGEN            76  91  76  94 /  40  60  40  30
MCALLEN              78  91  78  96 /  50  60  50  30
RIO GRANDE CITY      77  95  77  95 /  70  60  60  60
SOUTH PADRE ISLAND   80  87  80  89 /  30  50  20  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH
SATURDAY MORNING FOR TXZ248-249-252-253.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS...60
MARINE/AVIATION...64
MESO/FXC...HART
Hazardous weather outlook, Aug 22, 4:20 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION FOR TYPO
NATIONAL WEATHER SERVICE BROWNSVILLE TX
420 PM CDT FRI AUG 22 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-231100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
420 PM CDT FRI AUG 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...REST OF TODAY AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FOR ZAPATA...JIM HOGG...STARR AND
HIDALGO COUNTIES THROUGH SATURDAY MORNING...AS THE TROPICAL AIRMASS
OVER DEEP SOUTH TEXAS INTERACTS WITH UPPER LEVEL DISTURBANCES
EJECTED BY AN UPPER LOW FORMING JUST WEST OF THE TEXAS BIG BEND.
RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE OVER THE WESTERN
AREAS OF DEEP SOUTH TEXAS. ISOLATED AMOUNTS OF 4 TO 6 INCHES ARE
ALSO POSSIBLE THROUGHOUT TONIGHT WITHIN THE WATCH AREA. THESE
AMOUNTS COULD EASILY SATURATE SOILS..RESULTING IN EXCESSIVE RUNOFF
AND FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND THUNDERSTORMS WITH THE POSSIBILITY OF HEAVY RAINFALL
WILL CONTINUE SATURDAY AND SUNDAY. FLASH FLOOD ADVISORIES AND
WARNINGS ARE POSSIBLE FOR THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY NEED TO BE ACTIVATED TONIGHT.

PHILO/SPEECE

In the hours before

Local storm report, Aug 22, 7:38 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
738 PM CDT FRI AUG 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     FLASH FLOOD      ZAPATA                  26.89N 99.26W
08/22/2008                   ZAPATA             TX   FIRE DEPT/RESCUE

            ZAPATA FIRE DEPARTMENT REPORTED WIDESPREAD FLOODING IN
            TOWN OF ZAPATA.

&&

HART

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:57 AM CDTAreal Flood AdvisoryBROZapata108 min
Aug 23, 11:15 AM CDTAreal Flood AdvisoryBROStarr, Zapata3 hr
Aug 23, 1:48 PM CDTFlash Flood WarningBROZapata87 min
Aug 23, 4:30 PM CDTFlash Flood WarningBROCameron, Hidalgo2 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.